0
Case Reports: Tuesday, October 25, 2011 |

Quetiapine Induced Fatal Neuroleptic Malignant Syndrome( NMS) and Hyperosmolar Hyperglycemic Nonketotic Coma (HHNC) FREE TO VIEW

Ihsan Khan, MD; Viswanath Vasudevan, MD; Farhad Arjomand, MD; Rana Ali, MD; Saleem Shahzad, MD
Chest. 2011;140(4_MeetingAbstracts):113A. doi:10.1378/chest.1114380
Text Size: A A A
Published online

Abstract

INTRODUCTION: We report a case of Quetiapine induced fatal malignant neuroleptic syndrome and hyperosmolar hyperglycemic coma in a 36 yr. old with major depressive disorder. This lethal combination has not been previously described in the literature.

CASE PRESENTATION: A 36 year old male was hospitalized with tremors and agitation. He lapsed into coma following a witnessed seizure. He had major depressive disorder, childhood attention deficit and hyperactivity disorder. He was on quetiapine 200 mg twice daily. The temperature was 107*F; heart rate,102 beats/minute; respiratory rate, 16 breaths/minute; blood pressure, 130/67 mm Hg;. He was obese and was in deep coma. He had diffuse rigidity of skeletal muscles of all four extremities. Abnormal laboratory results were: HCO3 17mmol/l, blood urea nitrogen, 32; creatinine, 4.6mg/dl, glucose:2198mg/dl, anion gap 18. serum acetone , negative, serum osmolality , 376 mOsmol/Kg, Mg, 3.6; Phos 1.1, Calcium 10.9mg/dl, Creatine phosphokinase (CPK) 84500, lactic acid 5.8 mg /dl. CT head and chest X ray were normal. EKG showed sinus tachycardia. He was diagnosed as having quetiapine induced severe HHNC and NMS, complicated by severe dehydration, persistent hypokalemia, hypophosphatemia, lactic acidosis, rhabdomyolysis and acute oliguric renal failure. He was treated with IV fluids, insulin, K and phosphate replacement with monitoring of serum glucose and basic metabolic panel. Hyperthermia was treated with external cooling blanket. He developed multiorgan failure, acute renal injury, disseminated intravascular coagulation, thrombocytopenia and refractory shock which culminated in cardiac arrest and death.

DISCUSSION: Quetiapine an atypical antipsychotic agent is approved for the treatment of schizophrenia ,bipolar disorder and as an adjunct to antidepressants for major depressive disorder There is FDA warnings about the increased risk of hyperglycemia, high blood pressure. Case reports of quetiapine associated diabetic ketoacidosis, HHNC, NMS, tardive dyskinesia (TD).and death, have been published. NMS, results in hyperthermia, muscle rigidity, high CPK level and autonomic instability. NMS develops after a sudden increase in dosage of the neuroleptic medication or in states of dehydration. Treatment involves discontinuation of the offending agent, supportive therapy of clinical symptoms, and may include the use of the skeletal muscle relaxant, dantrolene sodium, or the dopaminergic agents bromocriptine or amantadine. Complications of NMS include acute renal failure and acute respiratory failure. Quetiapine causes NMS by antagonism of dopamine D2 receptor. Central D2 receptor blockade in the hypothalamus, nigrostriatal pathways, and spinal cord leads to increased muscle rigidity and tremor via extrapyramidal pathways. Hypothalamic D2 receptor blockade results in an elevated temperature set point and impairment of heat-dissipating mechanisms. Peripherally, quetiapine lead to increased calcium release from the sarcoplasmic reticulum, resulting in increased contractility, which can contribute to hyperthermia, rigidity, and muscle cell breakdown. Autonomic dysregulation is caused by D2 receptor blockade and release of sympathetic inhibition resulting in sympathoadrenal hyperactivity. Patients with baseline of sympathoadrenal hyperactivity are at increased risk. Hyperglycemia appears to be related to weight gain and resistance to insulin action. In our patient the interaction of two major life threatening complications i.e, HHNC and NMS proved fatal. Severe hyperglycemia and hyperthermia induced dehydration and lactic acidosis. Persistent hypokalemia, hypophosphatemia worsened rhabdomyolysis and myoglobinuric renal failure. Despite optimal life support he developed mutiorgan failure, refractory shock which culminated in cardiac arrest and death.

CONCLUSIONS: Patients starting treatment with atypical antipsychotics should be screened with periodic fasting blood glucose. Body weight and serum lipids should be monitored as weight gain results in insulin resistance. Patients on quetiapine should be monitored closely for symptoms of dopamine deficiency i.e, rigidity, akinesia, tremors, tardive dsykinesia and with CPK for rhabdomyolysis. Prompt recognition and timely discontinuation of quetiapine can help prevent these life threatening complications

Reference #1 Croarkin et al, Neuroleptic malignant syndrome associated with atypical antipsychotics in pediatric patients: a review of published cases. J Clin Psychiatry. Jul 2008;69(7):1157-65.

Reference #2 A survey of reports of quetiapine-associated hyperglycemia and diabetes mellitus. Koller EA, Weber J, Doraiswamy PM, Schneider BS.

Reference #3 J. S. Gortney, A. Fagan, and J. C. Kissack, Neuroleptic Malignant Syndrome Secondary to Quetiapine Ann. Pharmacother., April 1, 2009; 43(4): 785 - 791.

DISCLOSURE: The following authors have nothing to disclose: Ihsan Khan, Viswanath Vasudevan, Farhad Arjomand, Rana Ali, Saleem Shahzad

No Product/Research Disclosure Information

09:00 AM - 10:00 AM


Figures

Tables

References

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543